Alert archive / New Mexico / High Wind Watches in 2009

High Wind Watch 6, NWS Albuquerque, NM

April 3, 2009

NWS Albuquerque, NM issued this high wind watch at Apr 3, 2009, 4:35 AM MDT. It took effect at Apr 3, 2009, 9:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 3, 2009, 4:35 AM MDT (10:35 UTC)
In effect from
Apr 3, 2009, 9:00 PM MDT
Expired
Apr 3, 2009, 4:14 PM MDT
In force
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Apr 3, 3:13 AM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 3, 3:13 AM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 AM MDT FRI APR 3 2009

.DISCUSSION...
AN EXTENDED PERIOD OF WINDY CONDITIONS IS ON TAP FOR THE AREA
BEGINNING THIS AFTERNOON. THE LATEST WATER VAPOR IMAGERY SHOWS AN
UPPER WAVE DIGGING SOUTHEAST OVER NORTHERN CA WITH DRY FAST FLOW
EMERGING AHEAD OF THIS DISTURBANCE OVER THE DESERT SW. THE LATEST
400-250MB ACARS WIND PLOT INDICATED A 90-110 KNOT UPPER JET OVER
THE FOUR CORNERS REGION WELL AHEAD OF THE BASE OF THE UPPER WAVE.
THE 08Z SURFACE ANALYSIS SHOWS AN ELONGATED AREA OF 996MB SURFACE
LOW PRESSURE FROM NEAR LAS VEGAS ENE TO THE FOUR CORNERS...WITH A
LEE TROUGH OVER THE EASTERN PLAINS OF NM.

THE 00Z NAM/GFS/ECMWF/03Z SREF INDICATE THE 700MB GRADIENT WILL
TIGHTEN OVER EASTERN AZ TODAY AS THE CORE OF THE UPPER WAVE OVER
THE WEST COAST DEEPENS AND SLIDES INTO THE GREAT BASIN. PREFER
THE 00Z ECMWF SOLUTION WITH THE EVOLUTION OF THE UPPER WAVE INTO
A CLOSED LOW OVER SOUTHERN CO THRU SATURDAY. 700MB WINDS OF 40-
50KTS WILL SLIDE ACROSS WESTERN NM TODAY THEREFORE HAVE RAISED
A WIND ADV FOR THAT AREA AFTER 18Z. DEEPENING SFC LOW PRESSURE
OVER SE COLORADO BELOW WSW FLOW ALOFT IN ADVANCE OF THIS SYSTEM
WILL ALSO INCREASE WINDS OVER THE CENTRAL HIGH PLAINS/SOUTHERN
MTS THEREFORE ISSUED A WIND ADV FOR THIS AREA AS WELL AFT 18Z.

THE NEXT FOCUS AREA SHIFTS TO THE SACRAMENTO MTS THIS EVENING
AS SW FLOW CONTINUES TO INCREASE WITH A 40-50KT 700MB JET MOVING
SLOWLY EAST ACROSS NM. ISSUED A HIGH WIND WATCH FOR THE SACS
FROM 03Z SAT-03Z SUN AS THE SFC/700MB PRESSURE GRADIENT TIGHTENS
OVER A PREVAILING DOWNSLOPE REGION. WINDS SHOULD STAY UP THRU 12Z
SAT ACROSS THE ADVISORY AREAS AS THE SURFACE PRESSURE GRADIENT
TIGHTENS AND 700MB COLD ADVECTION INCREASES.

MOIST SW FLOW ALSO DEVELOPING OVER THE NW MTS TONIGHT WILL LIKELY
LEAD TO A PERIOD OF STRONG UPSLOPE FLOW WITHIN STEEP 700-500MB LAPSE
RATES. HPC QPF AND SNOW RATIOS SUGGEST ADVISORY LEVEL SNOWS OVER
THE SAN JUAN MTS TONIGHT BUT WILL LEAVE THAT TO THE NEXT SHIFT.
WOULD NOT BE SURPRISED TO SEE SOME LIGHTNING STRIKES BENEATH THE
COLD CORE AS EVIDENCED BY A FEW THIS EVENING OVER THE GREAT BASIN.

THINGS REALLY GET INTERESTING BEYOND 12Z SATURDAY AS THE 03Z SREF
INDICATES A 50-60KT 700MB JET SPREADING OVER THE EASTERN PLAINS
THRU 00Z SUN. MODELS POSITION A MID LEVEL DRY SLOT OVER THE EAST
CENTRAL PLAINS BY 18Z LEADING TO STRONG DOWNSLOPING OVER THE AREA.
CONFIDENCE IS HIGH ENOUGH THAT SUSTAINED WINDS OF 35KTS OR GREATER
ARE POSSIBLE OVER THE EASTERN PLAINS FOR AT LEAST THE EARLY PART
OF SATURDAY. WILL ISSUE A HIGH WIND WATCH FOR THIS AREA 12Z SAT-
00Z SUN. WILL HAVE TO KEEP AN EYE ON THE NE PLAINS SINCE IT APPEARS
A BOUNDARY WILL DRIVE SOUTH PERHAPS MITIGATING HIGH WINDS ALONG
THE COLORADO BORDER.

BEYOND SATURDAY...WINDS WILL DIMINISH AND TEMPS WILL SLOWLY MODERATE
TO NEAR NORMAL BY MONDAY. ANOTHER STORM SYSTEM MAY IMPACT NM INTO
TUESDAY WITH MORE WIND AND PERHAPS SOME PRECIP OVER THE NORTHERN MTS.

GUYER

&&

.AVIATION...
VFR CONDITIONS THROUGH 21Z ACROSS MOST OF NORTHERN AND CENTRAL
NEW MEXICO...WITH THE EXCEPTION OF SOME MOUNTAIN OBSCURATIONS IN
LOCALIZED MVFR/IFR CIGS/VSBYS ACROSS FAR NORTHWEST AND NORTH
CENTRAL AREAS NEAR THE COLORADO BORDER IN SNOW SHOWERS. WESTERLY
WINDS TO INCREASE AFT 17Z WITH GUSTS TO 40 OR 45KTS OVER THE
WESTERN MOUNTAINS AS WELL AS ALONG AND IMMEDIATELY EAST OF THE
CENTRAL MOUNTAIN CHAIN. WINDS ARE NOT EXPECTED TO DIMINISH AFTER
01Z BUT COULD LIKELY STRENGTHEN IN ADVANCE OF A COLD FRONT AND
UPPER LOW THROUGH 06Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
UPPER LOW PRESSURE SYSTEM FORECAST TO DEVELOP OVER THE GREAT BASIN
TODAY THEN TRACK SOUTH AND EAST INTO NORTHERN NEW MEXICO TONIGHT
AND SATURDAY.

MOUNTAIN TOP WINDS WILL BECOME SOUTHWESTERLY AND STRENGTHEN TODAY...
WHILE TEMPERATURES WARM CONSIDERABLY IN ADVANCE OF THE UPPER SYSTEM.
THEREFORE...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING FOR MUCH OF THE RIO GRANDE VALLEY EAST
AND NORTHWARD. WHILE WINDS MAY BE STRONGEST LATER THIS AFTERNOON
OVER THE WEST CENTRAL AND SOUTHWEST MOUNTAINS...HUMIDITIES MAY NOT
QUITE REACH CRITICAL VALUES. HOWEVER...POTENTIAL FOR AN HOUR OR
TWO OF CRITICAL CONDITIONS EXISTS MAINLY EAST OF THE CONTINENTAL
DIVIDE.

WEST WINDS ALOFT CONTINUE TO INCREASE TONIGHT AND INTO SAT MORNING
OVER CENTRAL AND EASTERN NEW MEXICO. AT THE SAME TIME...A COLD FRONT
IS EXPECTED TO PLUNGE SOUTHEAST OVER THE REGION...ALLOWING FOR SNOW
SHOWERS TO BECOME MORE NUMEROUS OVER THE WESTERN AND NORTHERN
MOUNTAINS. THE STRONGEST WINDS...COMBINED WITH LOW HUMIDITIES...ARE
EXPECTED TO IMPACT THE LOWER RIO GRANDE VALLEY...LOWER PORTIONS OF
THE ESTANCIA BASIN AND CHUPADERA MESA AS WELL AS THE EAST CENTRAL
AND SOUTHEAST PLAINS. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR
THESE AREAS SATURDAY.

UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER THE STATE SUNDAY THROUGH
TUESDAY AND PROVIDE A WARMING AND DRYING TREND.  WINDS SHOULD BE
TAMER ALTHOUGH SOME NORTHWEST BREEZINESS IS EXPECTED MAINLY OVER THE
EAST SUNDAY.

ANOTHER ROUND OF WIND AND SOME NORTHERN MOUNTAIN SNOW SHOWERS REMAIN
FORECASTED FOR TUESDAY THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  38  48  22 /  10  60  20   0
GALLUP..........................  62  33  47  16 /   0  50   5   0
GRANTS..........................  65  35  49  17 /   0  40   5   0
GLENWOOD........................  72  38  63  27 /   0  10   0   0
CHAMA...........................  54  28  36  14 /  20  80  50  20
LOS ALAMOS......................  61  36  43  23 /   5  40  20  10
RED RIVER.......................  51  28  34  12 /   5  40  40  20
TAOS............................  59  33  43  16 /   0  30  20  10
SANTA FE........................  61  33  47  19 /   0  30  10   5
SANTA FE AIRPORT................  65  33  50  21 /   0  30  10   5
ESPANOLA........................  68  33  52  19 /   5  30  20   5
ALBUQUERQUE HEIGHTS.............  70  41  56  30 /   0  20   0   0
ALBUQUERQUE VALLEY..............  72  41  57  26 /   0  20   0   0
ALBUQUERQUE FOOTHILLS...........  68  40  54  28 /   0  20   0   0
ALBUQUERQUE WEST MESA...........  71  41  56  29 /   0  20   0   0
SOCORRO.........................  76  44  66  30 /   0   5   0   0
SANDIA PARK/CEDAR CREST.........  63  31  45  18 /   0  30   5   0
MORIARTY/ESTANCIA...............  68  36  51  27 /   0  10   0   0
CARRIZOZO.......................  70  42  63  28 /   0   5   0   0
RUIDOSO.........................  67  40  56  28 /   0   5   5   0
RATON...........................  67  32  52  21 /   0  20  20  20
LAS VEGAS.......................  65  38  48  19 /   0  20  10   5
ROY.............................  70  40  52  21 /   0  10   5  10
CLAYTON.........................  72  40  54  22 /   0   0  10  10
SANTA ROSA......................  77  44  64  26 /   0   0   0   0
TUCUMCARI.......................  76  45  64  24 /   0   0   0   5
FORT SUMNER.....................  75  44  66  28 /   0   0   0   0
CLOVIS..........................  76  46  66  28 /   0   0   0   0
PORTALES........................  76  47  69  29 /   0   0   0   0
ROSWELL.........................  82  47  78  36 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ103-104-106>108.

FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
FOR THE FOLLOWING ZONES...NMZ106>108.

HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR
THE FOLLOWING ZONES...NMZ005>007-010>013-016-018>021-026.

WIND ADVISORY FROM NOON TODAY TO 6 AM MDT SATURDAY FOR THE
FOLLOWING ZONES...NMZ005-008-010>012-014-016-026.

WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ017.

HIGH WIND WATCH FROM THIS EVENING THROUGH SATURDAY EVENING FOR THE
FOLLOWING ZONES...NMZ017.

&&
Hazardous weather outlook, Apr 2, 4:57 PM MDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
457 PM MDT THU APR 2 2009

NMZ001>021-026-031200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
457 PM MDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY AND SATURDAY...WINDS WILL STRENGTHEN FRIDAY
AFTERNOON...ESPECIALLY OVER THE WEST...IN ADVANCE OF AN INCOMING
UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT. STRONG
WESTERLY WINDS WILL SPREAD OVER NORTHERN AND CENTRAL NEW MEXICO
FRIDAY NIGHT AND SATURDAY. STRONG TO ISOLATED BUT POTENTIALLY
DAMAGING WIND GUSTS WILL BE POSSIBLE FROM THE CENTRAL MOUNTAIN
CHAIN EASTWARD OVER THE PLAINS LATE FRIDAY NIGHT AND SATURDAY.
EXPECT SNOW FRIDAY NIGHT AND SATURDAY ACROSS THE NORTHERN AND
WESTERN MOUNTAINS...WITH GREATEST ACCUMULATION NEAR THE COLORADO
BORDER IN RIO ARRIBA COUNTY AND OVER THE SANGRE DE CRISTO
MOUNTAINS.

A FIRE WEATHER WATCH IS IN EFFECT ON FRIDAY FOR AREAS ALONG AND
EAST OF INTERSTATE 25...AND ON SATURDAY FOR AREAS SOUTH OF
INTERSTATE 40 FROM THE RIO GRANDE VALLEY EAST TO THE TEXAS BORDER.

FOR SUNDAY AND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

FOR TUESDAY THROUGH WEDNESDAY...VERY STRONG WEST WINDS DEVELOPING
SOUTH OF INTERSTATE 40 ON TUESDAY WILL EXPAND ACROSS THE EASTERN
AND NORTHEASTERN PLAINS ON WEDNESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:25 AM MDTRed Flag WarningABQBernalillo, Harding, Sandoval, San Miguel, Socorro, Union and 1 more15 hr
Apr 3, 4:35 AM MDTWind AdvisoryABQ36 hr
Apr 3, 12:03 PM MDTHigh Wind WarningABQ28 hr
Apr 3, 3:16 PM MDTRed Flag WarningABQBernalillo, Harding, Sandoval, San Miguel, Socorro, Union and 1 more29 hr
Apr 3, 4:00 PM MDTWinter Weather AdvisoryABQ20 hr

Nearby

High Wind Watches in New Mexico, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.